Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 17, 2019Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2019, 7:36 PM CDT for Grant County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 7:36 PM CDT (00:36 UTC)
Expired
Apr 17, 2019, 8:15 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:47 PM CDTHAIL 13 Ne Tennyson, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS53 KARX 180036
SVRARX
WIC043-180115-
/O.NEW.KARX.SV.W.0001.190418T0036Z-190418T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
736 PM CDT Wed Apr 17 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 815 PM CDT.

* At 735 PM CDT, a severe thunderstorm was located near Dickeyville,
  or 11 miles south of Lancaster, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated. This storm has a history of producing 
           quarter sized hail.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Dickeyville around 740 PM CDT.
  Platteville around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Big H
Campground, Potosi, Cornelia, Rockville, Platteville Airport, Big
Patch and Tennyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 9070 4264 9073 4266 9083 4268 9089
      4281 9043 4263 9043 4261 9069
TIME...MOT...LOC 0035Z 256DEG 41KT 4268 9070 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
2 follow-up statements
945 
WWUS53 KARX 180058
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Wed Apr 17 2019

WIC043-180115-
/O.CON.KARX.SV.W.0001.000000T0000Z-190418T0115Z/
Grant WI-
758 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 757 PM CDT, a severe thunderstorm was located over Belmont, or
near Platteville, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters. At 747 PM CDT, trained spotters 
         reported quarter sized hail 2 miles east of Rockville.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Grant County, including the following locations...
Rockville, Platteville Airport, Big Patch and Cornelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4281 9043 4263 9043 4263 9065 4274 9069
TIME...MOT...LOC 0057Z 256DEG 41KT 4274 9036 

HAIL...1.00IN
WIND...<50MPH
 
$$

CA
418 
WWUS53 KARX 180108
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
808 PM CDT Wed Apr 17 2019

WIC043-180118-
/O.EXP.KARX.SV.W.0001.000000T0000Z-190418T0115Z/
Grant WI-
808 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4281 9043 4263 9043 4263 9065 4274 9069
TIME...MOT...LOC 0108Z 256DEG 41KT 4277 9021 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:15 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 17, 6:15 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
615 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM CDT Wed Apr 17 2019

There remains a small threat for a strong to severe storm early this
evening across portions of northeast Iowa into southwest Wisconsin.
The area of low pressure is still expected to track northeast into
northern Wisconsin this evening. This should allow the warm sector
to briefly advance north into parts of the region with dew points
quickly climbing into the upper 50s to lower 60s creating surface
based CAPEs of 500 to 1000 J/kg. Ample 0-3km shear, up to 40 knots,
will reside over the warm sector with about 20 to 25 knots of this
in the 0-1 km layer. If any storms can become rooted in the boundary
layer, they could produce a brief tornado. However, forecast
soundings from several runs of the RAP suggest there is a very short
1 to 2 hour window where the cap might erode long enough for the
storms to become surface based. Even if they do, the CAPE profile
still does not all that favorable being very skinny and suggesting
the updrafts may not be strong enough to survive for very long.
Overall, this continues to be a very marginal severe weather threat
but one that will have to monitored until the cold front moves
through early this evening.

Once the low goes by the area, low level cyclonic flow will set up
for Thursday. This combined with the main upper level trough could
be enough to generate some shower across parts of the region and
have kept in some small rain chances for that.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM CDT Wed Apr 17 2019

The 17.12z GFS/ECMWF/NAM are in decent agreement in digging upper
level trough over the Ohio River Valley Thursday night into
Friday and closes off upper level low over the southeast United
States Friday night into Saturday. The eastern part of the
forecast area remains on the western periphery of the upper level
trough and produces a small chance of rain showers across
southwest/central Wisconsin Thursday night. Then...upper level
ridge builds into the Northern Plains States/Upper Midwest Friday
into Saturday. Subsidence underneath ridge will provide dry
weather across the forecast area. Cooler temperatures filter into
the Upper Midwest briefly behind upper level trough with low
temperatures falling into the 30s Thursday night across the
forecast area. Warmer air advects into the forecast area
Friday/Saturday...with the 17.12z GFS/NAM/ECMWF showing plus 12 to
plus 17 degrees celsius at 925mb by 00z Sunday. High temperatures
should climb into the 60s and possibly into the lower 70s in a
few locations Saturday.

Main forecast concerns Saturday night into Wednesday are
precipitation chances through the period. The 17.12z GFS/ECMWF/GEM
suggest overall pattern becomes west to east zonal flow over the
northern tier United States. The deterministic models are not in
agreement in the strength of each piece of energy embedded in the
west to east zonal flow aloft. This will have impacts on timing
of precipitation chances and how widespread the showers or rain
will be across the area through the period. Temperatures through
the period will be near normal...with highs climbing into the
middle 50s to middle 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 615 PM CDT Wed Apr 17 2019

Cigs: low saturation slated to hold fast across the region through
most of THU with satellite imagery showing expansive cloud shield
through the northern plains. Should see minor improvement in heights
through the TAF period, but probably not VFR until it scatters out -
more likely Thu evening.

WX/vsby: shra/ts likely cleared east of KRST around 00z, lingering
at KLSE til 02-03z. Not anticipating any br/fg post the showers as
winds pick up, sfc Tds start to dry out with cold front pushing east.

Winds: direction will quickly swing northwest/north by 00-02z with
passage of a cold front. Periodic gusts through the period. Should
see some slackening by Thu evening with approach of weak high
pressure.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Apr 17, 3:49 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
349 AM CDT Wed Apr 17 2019

IAZ010-011-019-029-030-WIZ053>055-061-181100-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
349 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest into western Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Scattered thunderstorms are expected this afternoon and evening.
A few of the storms later this afternoon and early this evening
could be strong to severe, with risks for lightning, large hail
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed between roughly 4 and 8 PM.

Reports of heavy rainfall would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
181100-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
349 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River, with
minor flooding along portions of the tributary rivers in western
and central Wisconsin.

Scattered thunderstorms are expected this afternoon and evening.
A few of the storms later this afternoon and early this evening
could be strong, with risks for lightning, small hail and locally
heavy rains.

Should heavy rain become widespread, additional flooding could
result, especially in portions of western into north-central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

.SPOTTER INFORMATION STATEMENT...

Reports of heavy rainfall would be appreciated today and tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Shea

In the hours before

Special weather statement, Apr 17, 4:38 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
438 PM CDT Wed Apr 17 2019

IAZ008>010-018-019-029-172330-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, and Oelwein
438 PM CDT Wed Apr 17 2019

...Strong Storms Late This Afternoon...

A cluster of thunderstorms will track northeast across the area
through late afternoon hours. The stronger storms will produce
wind gusts of 40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 5:20 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Wed Apr 17 2019

IAZ010-011-029-030-WIZ054-055-061-180000-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, Richland Center, and Platteville
520 PM CDT Wed Apr 17 2019

...Strong Storms Into Early Evening...

A cluster of thunderstorms will track east northeast across the
area through 7 pm. The stronger storms will produce wind gusts of
40 to 50 mph. Small hail is also possible.

Move indoors when storms approach.
Special weather statement, Apr 17, 7:10 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
710 PM CDT Wed Apr 17 2019

WIZ061-180115-
Grant-
Including the city of Platteville
710 PM CDT Wed Apr 17 2019

...Strong Storms Exiting East...

A cluster of thunderstorms will track east northeast across the
area through 8 pm. The stronger storms will produce wind gusts up
to 40 mph. Small hail is also possible.

Move indoors when storms approach.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:29 PM CDTRiver Flood WarningARXLa Crosse, Trempealeau5 days
Apr 17, 9:36 PM CDTRiver Flood WarningARXPepin21 days
Apr 17, 9:51 PM CDTRiver Flood WarningARXClark23 hr
Apr 17, 11:06 PM CDTAreal Flood WarningARXClark, Jackson24 hr
Apr 18, 12:19 PM CDTRiver Flood WarningARXCrawford, Vernon21 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.